Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

August 21, 2021Indian River County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 21, 2021, 4:02 PM EDT for Indian River County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 4:02 PM EDT (20:02 UTC)
Expired
Aug 21, 2021, 4:30 PM EDT
In force
28 min
Issued by
NWS Melbourne, FL
Hail
0.50 in
Wind
50

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 28 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WWUS82 KMLB 212002
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
402 PM EDT Sat Aug 21 2021
 
FLZ047-054-212030-
Southern Brevard County FL-Indian River FL-
402 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of northern Indian 
River and southern Brevard Counties through 430 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm over 
Palm Bay. This storm was nearly stationary. Pea sized hail was 
recently observed in Palm Bay.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Palm Bay, Melbourne, Fellsmere, Malabar and West Melbourne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead 
to localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2774 8080 2804 8074 2804 8060 2775 8052
TIME...MOT...LOC 2000Z 144DEG 0KT 2799 8066 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

Rodriguez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 21, 3:54 PM EDT, 8 minutes earlier.

Area forecast discussion, Aug 21, 3:54 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
354 PM EDT Sat Aug 21 2021

.DISCUSSION...

Current-Tonight...The east coast sea breeze is shown nicely in radar
reflectivity this afternoon, extending from Merritt Island along I-
95 down the Treasure Coast while slightly stronger SW winds have
hindered the development in Volusia County. A broad cumulus field
over the peninsula hints at the potential for convective development
within the next few hours, with a few pop up showers already showing
up south of the Melbourne area. Activity looks to ramp up
significantly by 5pm, with a collision with the west coast sea
breeze along to south of I-4 in the late afternoon and early
evening. Orange and Osceola counties could see a few stronger storm
with wind gusts over 40 mph, frequent lightning strikes and heavy
rain. Slow motion with storms will contribute to locally higher
rainfall totals which could lead to minor flooding especially in
urban areas through sunset. Meso models have been hinting at
activity pressed back towards the coast after sunset, but recent
runs have trended away from this, dissipating thunderstorms over the
interior, with lingering showers through around midnight.

High temperatures so far today have neared the mid 90s, with just an
hour or two remaining before maxes will be reached. Heat index
values will top out from 102-107 today. Overnight lows will offer
just a bit of relief but still muggy and warm, dropping to the mid
to upper 70s.

Sunday...A strong mid/upper level low will shift over the Mid
Atlantic late tonight and early tomorrow, one of the driving factors
of Hurricane Henri into New England. Moisture spread around the
periphery of this system will dip into the Deep South and down to
the FL peninsula leading to higher coverage of showers and
storms on Sunday. Increased PoPs slightly from previous forecast
just above 50% nearly areawide, with highest coverage favored across
the northern interior in the early afternoon, expanding southward
along the east coast sea breeze through the evening hours. A return
of drier air in the mid levels will aid in with gust potential more
so tomorrow with forecast sounding showing nearly 1000J/kg of DCAPE
and cooler temps at 500mb. Temps similar tomorrow, topping out in
the mid to upper 90s over the interior, lower 90s at the coast and
Lake Okeechobee vicinity.

Mon-Fri...(modified previous) Early next week, the Atlantic high
pressure ridge axis begins to shift north from across the Bahamas
and south Florida, towards north Florida as the mid-level trough
draped down the eastern seaboard weakens and retreats north.
Upstream, mid- level high pressure over the ArkLaTex will encroach
into the eastern Gulf of Mexico towards Florida. By Wed, an upper
disturbance will push from the Bahamas toward north FL/southeast
U.S. and slowly northwestward thru late week further into the
southeast US. Behind it, mid-level high pressure will slowly try
to rebuild across the western Atlc. At the surface, weak high
pressure ridging will slowly get nudged northward remaining
displaced from FL thru the extended. Inverted troughing (Easterly
Wave) will move up behind the aforementioned upper troughing and
across ECFL Thu-overnight into Fri with another surge in moisture,
then drying Fri night. It is to be noted that there are
timing/position/strength differences between the GFS/ECMWF models
regarding the easterly wave. PoPs will generally range from
30-50pct areawide over the upcoming week; highest storm threats in
the afternoon/evening.

Highs will range from the U80s-L90s near the coast and L-M90s inland
on most days. Conditions at night remain humid with lows well into
the 70s.

&&

.AVIATION...

Isolated showers and thunderstorms initializing along the east and
west coast sea breezes will spread towards inland terminals over the
next few hours, with highest confidence in activity reaching MCO/ISM
prior to sunset. May need to update to include TEMPO especially at
coastal terminals with hints of activity pressing back towards the
coast, but vicinity mention included for now. Lingering showers
beyond 00Z diminishing prior to midnight. MVFR cig/vis drops in
convection, otherwise VFR thru TAF period.

&&

.MARINE...

Tonight-Tomorrow...Marine conditions improving drastically today as
Hurricane Henri pulls away from FL, now positioned offshore from NC.
South to southwest winds of 10-15 knots with seas 2-3 ft. Isolated
to scattered showers and thunderstorms over the Gulf Stream waters
tonight then again nearshore tomorrow afternoon with the development
of the sea breeze.

Mon-Wed...(modified previous) The high pressure ridge axis will
be situated across the local waters/central FL peninsula into
early Mon, then gets nudged northward into mid-week. SSE-SSW flow
Mon will back more SE/ESE/E Mon night into Wed. Wind speeds
generally AOB 15 kts, but could see some late aftn/evening diurnal
effects pushing speeds to 15-17 kts for a brief period. Initial
seas 2-3 ft may gradually build to 3-4 ft over the open Atlc Mon
night thru Wed. Winds/seas locally higher invof ISOLD-SCT
lightning storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  94  77  91 /  20  50  30  60
MCO  76  96  78  91 /  30  50  20  60
MLB  77  93  78  91 /  30  40  20  50
VRB  76  93  76  92 /  20  30  20  40
LEE  77  95  78  91 /  10  50  10  50
SFB  77  96  77  91 /  20  50  20  60
ORL  77  96  78  91 /  20  50  20  60
FPR  76  92  76  91 /  10  40  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM/AVIATION...Smith
RADAR/IMPACT WX....Weitlich
MID/LONG TERM...Haley
Hazardous weather outlook, Aug 21, 11:11 AM EDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1111 AM EDT Sat Aug 21 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1111 AM EDT Sat Aug 21 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered storms will develop along the east coast sea
breeze this afternoon, with highest coverage expected south of
I-4. Storm motion will be mainly slow and toward the east or
northeast but could also erratic at times. A few strong storms
will be capable of producing wind gusts up to 50 mph and frequent
lightning. Move indoors to safety at the first sign of threatening
skies, or if you hear thunder.

.FLOOD IMPACT...
Due to slow storm movement, some locations across east-central
Florida have the potential to receive rainfall amounts of 1 to 2
inches in less than an hour. This could result in minor flooding
of low lying and poor drainage areas.

.EXCESSIVE HEAT IMPACT...
Afternoon heat indices of 101 to 106 degrees are forecast across the
region. If engaged in any outdoor activity be sure to remain well
hydrated and take frequent indoor rest breaks as needed. Never leave
children or pets unattended in a car, even for a short period of
time.

.RIP CURRENT IMPACT...
A high risk of life-threatening rip currents will exist at the
central Florida Atlantic beaches today. Entering the surf is
strongly discouraged today due to the dangerous rip current
conditions that are expected.

.MARINE THUNDERSTORM GUST IMPACT...
Some storms will be capable of producing wind gusts over 35 knots
today and possibly 40 to 45 knots in the strongest activity. A few
storms may develop near the Intracoastal Waterway this afternoon,
but the highest threat will be mainly over inland lakes with
increasing potential back toward the east coast and nearshore
waters by early this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered coverage of lightning storms is expected from Sunday through
next week. Frequent lightning, gusty winds and temporary flooding
from torrential downpours will be possible with the strongest storms.

A moderate rip current risk will continue from Sunday through next
week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Smith/Combs

In the hours before

Special weather statement, Aug 21, 4:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
402 PM EDT Sat Aug 21 2021

FLZ047-054-212030-
Southern Brevard County FL-Indian River FL-
402 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of northern Indian
River and southern Brevard Counties through 430 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm over
Palm Bay. This storm was nearly stationary. Pea sized hail was
recently observed in Palm Bay.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palm Bay, Melbourne, Fellsmere, Malabar and West Melbourne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2774 8080 2804 8074 2804 8060 2775 8052
TIME...MOT...LOC 2000Z 144DEG 0KT 2799 8066

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rodriguez

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:57 PM EDTSpecial Weather StatementMLBBrevard33 min
Aug 21, 5:04 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Osceola41 min
Aug 21, 6:16 PM EDTSpecial Weather StatementMLBOrange29 min
Aug 21, 6:35 PM EDTAreal Flood AdvisoryMLBOrange2 hr

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.